Lightning, Cumberland
- When
- August 23, 2:25 PM EST
- Where
- Cumberland County, Hope Mills
- Property damage
- $105,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.049, -78.827 (the zone’s center; the record gives no point)
Lightning set a house on fire.
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 23, 12:30 PM EST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 130 PM EDT SAT AUG 23 2003 ...DRIER CONDITIONS TO ARRIVE TONIGHT INTO SUNDAY NIGHT & MONDAY... WATER VAPOR IMAGERY DURING THE EARLY AFTERNOON SHOWED THE MID LEVEL TROUGH MOVING SSE THROUGH CENTRAL NC. SUBSTANTIAL MID LEVEL DRYING NOTED MOVING INTO THE REGION FROM THE NW. THE SURFACE FRONT HAD PUSHED INTO THE NORTHERN TIER OF NC WITH SURFACE DEW POINTS STILL HANGING IN THE LOWER TO MID 70S WELL BEHIND THE BOUNDARY TO RICHMOND AND NORFOLK. THE FIRST CONVECTIVE CELLS HAVE BEEN OVER FAR NE COASTAL AREA AND NEAR THE NC/SC BORDER FROM LAURINBURG TO LUMBERTON. AN OLD MESOSCALE CONVECTIVE VORTICITY MAXIMUM WAS NOTED ON VISIBLE SATELLITE MOVING ESE ALONG THE NC/SC BORDER WHERE THE FIRST CELLS WERE NOTED. THIS SHOULD BE OF LITTLE CONSEQUENCE TO CENTRAL NC AS IT MOVES AWAY. THE ACTIVITY OVER FAR NE NC WAS ASSOCIATED WITH SURFACE CONVERGENCE NEAR THE WEAK COLD FRONT. SCATTERED TO WIDELY SCATTERED CONVECTION IS EXPECTED OVER CENTRAL NC AS THE COLD FRONT SLIPS SOUTH THROUGH THE REGION DURING MAXIMUM HEATING. SCATTERED ACTIVITY SHOULD CONTINUE SOUTH THIS EVENING... WITH NO POP NORTH. FOR TONIGHT INTO SUNDAY... STRONG SUBSIDENCE ASSOCIATED WITH HIGH PRESSURE WILL BUILD INTO THE REGION. DUE TO THE LAG IN DRIER AIR TO SPREAD INTO E-S VIRGINIA SO FAR... WILL PUSH BACK DRY AIR ADVECTION INTO CENTRAL NC BY SEVERAL HOURS. A SUBSIDENCE INVERSION WILL LIKELY DEVELOP ON SUNDAY TRAPPING SOME MOISTURE CREATING PARTLY CLOUDY SKIES. THIS INVERSION MAY LAST INTO MONDAY... BRINGING A FEW MORE CLOUDS THAN CURRENTLY ADVERTISED. LATER SHIFTS WILL HAVE TO ADDRESS THIS. THE SKIES WILL BECOME MAINLY CLEAR TONIGHT... THEN PARTLY CLOUDY SKIES SUNDAY... THEN MOSTLY CLEAR SUNDAY NIGHT INTO MONDAY NIGHT. THE TEMPERATURES SHOULD COOL INTO THE 60S TONIGHT WITH SOME 70 DEGREE READINGS SE. FOR SUNDAY... DEW POINTS DROP INTO THE UPPER 50S TO MID 60S... MAKING IT FEEL MORE COMFORTABLE THAN IN RECENT WEEKS. GUIDANCE APPEARS TO BE WARMING TEMPS QUICKLY MONDAY... BUT WILL TRIM BACK TO MOSTLY 80S EXCEPT FAYETTEVILLE AND GOLDSBORO (NEAR 90). LOWS SUNDAY NIGHT SHOULD BE IN THE MID 60S IN ALL AREAS... EXCEPT LOWER 60S NORTH. EXTENDED...TUESDAY THROUGH SATURDAY... RETURN FLOW FROM OFFSHORE SURFACE HIGH WILL ALLOW INSTABILITY AND LOW-LEVEL MOISTURE TO RETURN BY TUESDAY. ALTHOUGH LARGE SCALE RIDGING WILL LIMIT WIDESPREAD CONVECTION...PRESENCE OF WEAK PRESSURE TROUGH...SFC HEATING AND POSSIBLE REMNANT DEBRIS FROM MCS ACTIVITY WILL WARRANT SLIGHT CHANCE POPS TUE-THU. INCREASING POPS FRIDAY AND INTO THE WEEKEND AS UPPER LEVEL TROUGH WEAKENS RIDGE OVER EASTERN CONUS AND FRONT APPROACHES THE REGION. TEMPERATURES WILL BE ON THE WARM SIDE WITH UPPER 80S TO LOWER 90S FOR DAYTIME HIGHS. .RAH...NONE. BADGETT/LOCKLEAR
NCZ007>011-021>028-038>043-073>078-083>086-088-089-231200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 541 AM EDT SAT AUG 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY A COLD FRONT APPROACHING FROM THE NORTH WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON AND EARLY TONIGHT. WHILE MOST STORMS WILL REMAIN BELOW SEVERE CRITERIA...A STORM OR TWO MAY PRODUCE WIND GUSTS UP TO 60 MPH AND HAIL THE SIZE OF PENNIES OR NICKELS. OTHERWISE THE STORMS WILL PRODUCE FREQUENT LIGHTNING AND BRIEF TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS UNLIKELY TODAY OR TONIGHT.
The Raleigh/Durham radar (KRAX), 75 km away, was scanning. The volume nearest the first event began at 19:26 UTC.
1 lightning. Local standard time, as filed.
Lightning set a house on fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377132.